Question | Discussion | References | CME Credit

Last Updated: June 30, 2012

Case 3: A 44-Year-Old with Unusual Changes in Physical Appearance

Authors: Brian R. Wood, MD Shireesha Dhanireddy, MD

A 44-year-old man with CDC stage C3 HIV and a recent CD4 count of 191 cells/mm3 presents to clinic to establish care with a new provider. He has a history of Pneumocystis pneumonia, HIV-related dementia, and chronic obstructive pulmonary disease (COPD). His current medications consist of tenofovir-emtricitabine (Truvada), stavudine (Zerit), fosamprenavir (Lexiva), ritonavir (Norvir), dapsone, ranitidine, risperidone (Risperdal), metoprolol, and inhaled albuterol. Over the course of the next few months, he requires several visits to the emergency room and admissions to the hospital for COPD exacerbations. He responds to brief courses of oral corticosteroids, so he is started on inhaled fluticasone (Flovent), as well as intranasal fluticasone (Flonase, Veramyst) for allergic rhinitis. During the following 6 to 12 months, he develops weight gain (more than 40 pounds) with central fat deposition, a dorsocervical fat pad, purple abdominal striae, easy bruising, hypertension, hyperlipidemia, and deep venous thrombosis (Figure 1 and Figure 2). He also experiences worsening of his psychiatric symptoms, including anxiety, agitation, depression, and psychosis.

Which of the following is the most likely cause of his symptoms?

A Worsening lipodystrophy caused by stavudine, fosamprenavir, and ritonavir.
B Cushing’s syndrome caused by an interaction between fluticasone and ritonavir.
C Adrenal insufficiency caused by an interaction between fluticasone and dapsone.
D Weight gain caused by an interaction between risperidone and ritonavir.

  • The following link will open in a new window.
    Figure 1. 44-Year-Old Man with Physical Examination Abnormalities (Anterior View)

    Note the prominent abdominal striae, central fat deposition, and easy bruising.


    Figure 1
  • The following link will open in a new window.
    Figure 1. 44-Year-Old Man with Physical Examination Abnormalities (Lateral View)

    Note the dorsocervical fat pad.


    Figure 1